MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SYSTEM 4.0; NEUROLOGICAL STEREOTAXIC INSTRUMENT, PRODUCT CODE: HAW

BRAINLAB AG CRANIAL NAVIGATION SYSTEM 4.0; NEUROLOGICAL STEREOTAXIC INSTRUMENT, PRODUCT CODE: HAW
Model Number 26615-01B
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/09/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since the tumor tissue had not been removed as much as desired with brainlab navigation involved, despite according to the hospital/surgeon (treating clinician): - the unintentionally remaining tumor tissue was detected by the surgeon with a post-op ct.- the final outcome of the surgery was not successful as intended as not as much tumor tissue as intended was resected.- the surgeon decided to not perform a revision surgery, but instead to continue the planned radiation treatment for this patient.- no brain tissue was resected, dissected or penetrated in a different location than intended, the actual dissection path did not deviate from the intended path.- there was no direct (or increased) risk of harm to a critical structure (e.G.Brain tissue/structure, blood vessels, etc.) due to the reported problem/apparent navigation inaccuracy.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the apparent deviation of navigation information compared to the actual patient anatomy during the final surgery step was: - a shift of the patient's brain anatomy during surgery, due to e.G.The opening of the skull, dissection of brain tumor tissue performed, and/or loss of cerebrospinal fluid.A shift of the patient's brain after patient registration to navigation cannot be recognized or compensated by the navigation system, which uses the pre-operative image data for display of instrument positions relative to the actual patient anatomy.Apparently, the resulting deviation between the registered preoperative image scan in the navigation display and the actual patient anatomy was not recognized by the user with the appropriate and necessary accuracy verification throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this user.
 
Event or Problem Description
A cranial surgery on frontal lobe, right side, for tumor resection was performed with the aid of the display by the brainlab navigation software cranial navigation app 4.0.A pre-operative ct and mr scan acquired 10 days before surgery was used to reference the navigation display to.During the procedure the surgeon: - positioned the patient in supine position in a non-brainlab head holder, with the head turned to the patient's right, and attached the reference array for navigation to the head holder.- performed the initial patient registration on the pre-operative ct scan by acquiring surface matching registration points with the brainlab softouch registration pointer on the patient head's skin, to match the display of the navigation to the current patient anatomy.- verified the registration and determined the accuracy as not sufficient to proceed.- performed another patient registration using the brainlab softouch, but still determined the accuracy as not sufficient.- performed again a patient registration using the brainlab softouch and additionally the brainlab z-touch, verified the registration and accepted the accuracy to proceed.- localized the incision with the aid of the brainlab navigation pointer.- draped the patient, and exchanged the unsterile navigation reference for a sterile one.- again verified the accuracy of the navigation display.- planned and performed incision and craniotomy with the aid of navigation.- opened the dura and performed tumor debulking.- used the brainlab pointer and the aid of navigation display to check the borders of the resection cavity.- closed the patient.On the next day the post-operative ct scan showed that the tumor tissue had not been removed as much as intended, instead 7 mm of tumor were left in the cavity.

Brand Name
CRANIAL NAVIGATION SYSTEM 4.0
Common Device Name
NEUROLOGICAL STEREOTAXIC INSTRUMENT, PRODUCT CODE: HAW
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM 
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  
Manufacturer Contact
julia mehltretter
olof-palme-strasse 9
muenchen, 81829 
GM  
MDR Report Key18109993
Report Number8043933-2023-00076
Device Sequence Number17500021
Product Code HAW
UDI-Device Identifier04056481141356
UDI-Public04056481141356
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-01B
Device Catalogue Number26615-01B
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2023
Initial Report FDA Received Date11/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown